Missouri, 2019High Wind in Missouri, March 9, 2019
March 9, 2019 · NWS MEG · 1 event in 1 county or zone
A potent storm system in the Plains drove a cold front across the Midsouth that produced severe thunderstorms capable of large hail, damaging winds and tornadoes. Out ahead of the storms non-thunderstorm winds from a strong gradient also produced some damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent storm system in the Plains drove a cold front across the Midsouth that produced severe thunderstorms capable of large hail, damaging winds and tornadoes. Out ahead of the storms non-thunderstorm winds from a strong gradient also produced some damage. All four states were impacted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 9, 11:26 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 9, 11:26 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1126 AM CST Sat Mar 9 2019
.UPDATE...
See the 18z aviation discussion.
&&
.PREV DISCUSSION... /issued 934 AM CST Sat Mar 9 2019/
UPDATE...Morning Update.
DISCUSSION...
Updates to remove the Dense fog Advisory and adjust pops. The warm
front has now shifted into Missouri with rain/storms developing
throughout much of the Midsouth in the warm sector. Large hail is
possible ahead of a squall line with damaging wind and tornadoes
possible along the line later today.
30
PREV DISCUSSION... /issued 417 AM CST Sat Mar 9 2019/
Currently...A warm front bisects the region from east-central
Arkansas to near Corinth, MS. There are areas of fog north of the
front with a few places down to 1/2 mile. Temps range from the
mid 40s along the KY/MO borders to the mid 60s from Clarksdale, MS
to Monroe County. Mid 60s dewpoints are starting o advect into
the southern part of the forecast area. So far convection has been
limited across the area. The upstream upper system is still too
far to the west and the low level jet has not developed yet.
Today and tonight...Things will rapidly change today. Water Vapor
shows potent mid level trough pushing across the Panhandle of
Texas this morning. Elevated convection is firing up across
eastern OK and SE Kansas where the low level jet is quickly
strengthening. As the trough lifts east expect the warm front to
surge northward. Should see elevated convection this morning as
the front lifts north. This morning convection represents an
isolated severe threat with large hail the main concern early due
to steep mid level lapse rates and perhaps some damaging wind by
later this morning with increasing surface based instability.
Recent HRRR runs have showed less morning convection than previous
runs which is concerning. Instability could be higher across the
region by late morning without morning convection to suppress it.
The main concern is the approaching pacific cold front and the
expecting initiation along it this afternoon. The severe weather
threat is still somewhat conditional though confidence has
increased in the last 24 hours. Recent hi-res models are
indicating 750-1250 j/kg SBCAPE this afternoon across the area
with perhaps higher amounts south of I-40 especially if morning
convection is sparse. This should provide enough fuel for robust
updrafts. The mid level trough will lift into the mid Mississippi
Valley this afternoon with a 90 kt mid level jet moving across
southern Missouri and a 65 kt 850 mb low level jet across the Mid-
South. There is obviously plenty of shear with sky high helicity
values. Still concerned about the amount of lift across the region
as the mid level trough/surface low are well removed from the
Mid-South. Mid level omega fields from the GFS indicate quite a
bit of lift across the frontal zone this afternoon while the
latest HRRR runs indicate a fair amount of convergence along the
cold front as well. As a result should see re-development along
the cold front this afternoon. Recent hi-res models confirm this
and the ingredients point to a broken line of convection with
embedded semi-discrete supercells. Large curving hodographs are in
place east of the MS River this afternoon and as a result a few
tornadoes are possible. Best chances will be east of the MS River.
A strong tornado could occur. Along with the tornado threat the
line could produce damaging winds and large hail. The best threat
is between 2 pm, starting around the MS River through 8 pm as the
threat exits Northeast Mississippi.
A wind advisory has been issued for much of the area for gusty
winds from 10 am until 6 pm.
Pacific high pressure will build in for later tonight through
Tuesday. Expect mainly dry conditions with highs in the 50s/60s
and lows in the 40s.
Another potent system will move out of the SW US by the middle of
the week with rain chances increasing Wednesday and continuing
into Thursday. Temps will climb above normal. There is some
discrepancies in the models with the GFS pushing the system
through more quickly and the ECMWF stalling the front longer.
Favored the slower solution. Expect at least a couple inches of
rain. Dry weather returns by Friday.
SJM
&&
.AVIATION...
/18z TAFs/
A line of strong to severe storms will move east across the Mid-
South this afternoon. This line of storms should clear TUP by 00z,
but some elevated thunderstorms may linger for a few hours in
northeast MS. Outside of thunderstorms, strong gradient winds of
20g30 kts are expected through 00z with stronger wind gusts
possible within the more intense storms. Skies will clear out and
winds will shift from the southwest this evening behind the
initial cold front. A secondary cold front will move through the
CWA overnight, shifting winds from a more northwesterly direction.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 6 PM CST this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Wind Advisory until 6 PM CST this evening for Dunklin-Pemiscot.
MS...Wind Advisory until 6 PM CST this evening for Coahoma-DeSoto-
Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.
TN...Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Mar 9, 7:25 AM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
725 AM CST Sat Mar 9 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101530-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
725 AM CST Sat Mar 9 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
There is a enhanced risk of severe weather across most of the
Mid-South. Damaging wind is the main threat. Secondary threats
include a few tornadoes, large hail, and locally heavy rain. A
strong tornado is possible mainly east of the Mississippi River.
The severe weather threat starts around noon across East Arkansas
and ends across Northeast Mississippi during the early evening.
A dense fog advisory is in effect across Northeast Arkansas, the
Missouri Bootheel and Northwest Tennessee until 10 am this
morning.
A wind advisory has been issued for most of the Mid-South from 10
am this morning until 6 pm this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is the possibility of heavy rainfall Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
SJM
In the hours before
Local storm report, Mar 9, 9:44 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
944 AM CST SAT MAR 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 AM HAIL OLIVE BRANCH 34.95N 89.83W
03/09/2019 M1.00 INCH DESOTO MS TRAINED SPOTTER
MULTIPLE REPORTS OF QUARTER SIZED HAIL IN OLIVE BRANCH.
&&
SGWSpecial weather statement, Mar 9, 9:47 AM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
947 AM CST SAT MAR 9 2019
TNZ020-050>052-089-090-091630-
Hardeman TN-Fayette TN-Madison TN-Crockett TN-Gibson TN-Haywood TN-
947 AM CST SAT MAR 9 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1030 AM CST
FOR...
Northwestern Hardeman County in western Tennessee...
Northeastern Fayette County in western Tennessee...
Madison County in western Tennessee...
Southeastern Crockett County in western Tennessee...
Southeastern Gibson County in western Tennessee...
Southeastern Haywood County in western Tennessee...
At 946 AM CST...a strong thunderstorm producing pea size hail or
larger was located over Somerville, or 19 miles west of Bolivar,
moving northeast at 65 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in northwestern Hardeman...northeastern Fayette...Madison...
southeastern Crockett...southeastern Gibson and southeastern Haywood
Counties should monitor this storm closely.
LAT...LON 3509 8931 3520 8948 3591 8884 3582 8870
3579 8871 3579 8866 3576 8861 3572 8861
TIME...MOT...LOC 1546Z 219DEG 57KT 3521 8934Special weather statement, Mar 9, 10:14 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
1014 AM CST SAT MAR 9 2019
ARZ009-018-026-091700-
Greene AR-Craighead AR-Clay AR-
1014 AM CST SAT MAR 9 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 AM CST
FOR...
Greene County in eastern Arkansas...
Northwestern Craighead County in eastern Arkansas...
Clay County in eastern Arkansas...
At 1014 AM CST...strong thunderstorms were producing winds at least
40 mph was located along a line extending from Lake Charles State
Park to near Swifton. Movement was northeast at 75 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Greene...northwestern Craighead and Clay Counties should
monitor this storm closely.
LAT...LON 3588 9103 3588 9087 3604 9084 3615 9075
3615 9081 3629 9081 3628 9075 3637 9075
3650 9054 3650 9026 3612 9027 3574 9104
TIME...MOT...LOC 1614Z 234DEG 66KT 3605 9114 3578 9115Special weather statement, Mar 9, 11:52 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
1152 AM CST SAT MAR 9 2019
TNZ021-022-054-055-091830-
Carroll TN-Henderson TN-Benton TN-Decatur TN-
1152 AM CST SAT MAR 9 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CST
FOR...
Southeastern Carroll County in western Tennessee...
Northeastern Henderson County in western Tennessee...
Southern Benton County in western Tennessee...
Northern Decatur County in western Tennessee...
At 1152 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Parkers Crossroads,
or near Lexington, moving northeast at 50 mph.
People in southeastern Carroll...northeastern Henderson...southern
Benton and northern Decatur Counties should monitor this storm
closely.
LAT...LON 3613 8792 3603 8800 3600 8800 3597 8802
3594 8800 3594 8793 3587 8794 3583 8797
3576 8799 3564 8844 3574 8847 3616 8792
TIME...MOT...LOC 1752Z 233DEG 44KT 3572 8838
JOHNSONSpecial weather statement, Mar 9, 12:02 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
1202 PM CST SAT MAR 9 2019
ARZ009-018-091830-
Greene AR-Clay AR-
1202 PM CST SAT MAR 9 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CST
FOR...
Greene County in eastern Arkansas...
Southwestern Clay County in eastern Arkansas...
At 1201 PM CST...a strong thunderstorm producing winds up to 40 mph
was located over Evening Star, or 8 miles north of Crowleys Ridge
State Park, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Greene and southwestern Clay Counties should monitor this
storm closely.
LAT...LON 3614 9029 3597 9085 3598 9084 3599 9085
3601 9085 3602 9084 3604 9084 3605 9083
3608 9082 3611 9077 3613 9077 3615 9075
3615 9081 3620 9081 3639 9049
TIME...MOT...LOC 1801Z 240DEG 49KT 3615 9070Special weather statement, Mar 9, 12:05 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
1205 PM CST SAT MAR 9 2019
ARZ018-026-027-091830-
Poinsett AR-Greene AR-Craighead AR-
1205 PM CST SAT MAR 9 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CST
FOR...
Northern Poinsett County in eastern Arkansas...
Southwestern Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
At 1205 PM CST...strong thunderstorms were producing winds at least
40 mph was located along a line extending from Bono to near Weiner.
Movement was northeast at 80 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Poinsett...southwestern Greene and Craighead
Counties should monitor this storm closely.
LAT...LON 3588 9089 3588 9087 3592 9087 3593 9086
3596 9086 3598 9084 3605 9044 3562 9042
3554 9092
TIME...MOT...LOC 1805Z 245DEG 71KT 3589 9081 3561 9080High Wind, Dunklin
- When
- March 9, 12:35 PM CST to 1:00 PM CST
- Where
- Dunklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Tree limbs down around the area and a window blew out on a business in town.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Arkansas, March 9, 20194 injured · $1.1 million · EF1 · 24 events
- Avalanche in Colorado, March 9, 20191 death · 2 events
- Tornadoes and Hail in Mississippi, March 9, 2019$1.8 million · EF1 · 5 events
- Flooding in Missouri, March 9 to 31, 2019$1.0 million · 5 events
- Tornadoes and Damaging Winds in Louisiana, March 9, 2019$300,000 · EF1 · 6 events
- Flash Flood and Flooding in Iowa, March 9 to 15, 2019$560,000 · 4 events
- Winter Weather in Wisconsin, March 9 to 10, 2019$550,000 · 1 event
- Flash Flooding and Flood in Tennessee, March 9 to 10, 2019$95,000 · 56 kt wind · 22 events
- Winter Weather in Minnesota, March 9 to 10, 2019$175,000 · 2 events
- Damaging Wind and High Wind in Arkansas, March 9, 2019$60,000 · 55 kt wind · 3 events
- Strong Wind in Kentucky, March 9, 2019$22,000 · 22 events
- Winter Storm and Winter Weather in South Dakota, March 9, 20192 injured · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812119.